Colorado, 2012

Winter Storm and Winter Weather in Colorado, April 13 to 16, 2012

April 13 to 16, 2012 · NWS GJT · 11 events in 11 counties and zones

A large and slow moving upper trough traveled across the region and produced heavy snowfall in most mountain areas of western Colorado, as well as significant snowfall in some lower elevation areas.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large and slow moving upper trough traveled across the region and produced heavy snowfall in most mountain areas of western Colorado, as well as significant snowfall in some lower elevation areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 13, 2:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 13, 2:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT FRI APR 13 2012

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 310 PM MDT FRI APR 13 2012

NEXT SHORTWAVE ROTATING AROUND DEEP AREA OF LOW PRESSURE IS
CURRENTLY MOVING OVERHEAD WITH RADAR MOSAIC SHOWING SOME MINIMAL
CONVECTION POPPING UP AS A RESULT. THIS TREND WILL CONTINUE
REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. SOME LGT
SHOWERS...EVEN A RUMBLE OF THUNDER...IS POSSIBLE THOUGH INCREASING
CLOUDS WILL INHIBIT WIDESPREAD CONVECTIVE GROWTH.

SW FLOW AHEAD OF THE LOW PRESSURE AND UPPER LEVEL JET SUPPORT
WILL ALLOW CLOUDS TO INCREASE IN COVERAGE AND THICKEN TONIGHT WITH
ACCUMULATING SNOW EXPECTED FOR THE SAN JUANS AND AREAS S STARTING
AFTER MIDNIGHT BEFORE OVERSPREADING THE REST OF THE CWA BY NOON
TOMORROW. MADE LITTLE CHANGE TO GOING FORECAST EXCEPT FOR SNOW
AMOUNTS. 06Z MODEL RUNS LOWERED TOTAL SNOWFALL AND THE 12Z MODEL RUNS
FOLLOWED SUIT WITH BOTH NAM12 AND GFS40 SHOWING 6 TO 12 INCHES OF
TOTAL SNOWFALL. QG FORCING CLEARLY SHOWS LOW PRESSURE OVER FOUR
CORNERS REGION NOON SATURDAY QUICKLY SHIFTING TO SRN WY A MERE 12
HRS LATER. FURTHERMORE...EQUIVALENT POTENTIAL TEMP ALSO SHOWS TROWAL
SIGNATURE ALSO SETTING UP OVER SRN WY. SINCE THE LOW WILL HAVE
LESS DWELL TIME OVER ERN UT/WRN CO WITH LESS FORCING...THERE WILL BE
LESS VERTICAL MOTION EQUATING TO LESS SNOWFALL. HOWEVER...NO
CHANGES TO CURRENT HIGHLIGHTS ARE PLANNED AS AMTS STILL MEET LATE
SEASON WARNING CRITERIA.

VALLEYS WILL SEE SOME MINOR ACCUMULATION BUT EXPECT DAYTIME TEMPS
WILL KEEP ANY ACCUMULATION ON THE LOW SIDE. WILL BE MONITORING AS
STORM MOVES THROUGH AND MAKE ADJUSTMENTS AS NECESSARY.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 310 PM MDT FRI APR 13 2012

THE LARGE SCALE MODEL DETAILS REMAIN IN GOOD AGREEMENT. THE UPPER
LOW DROPS ONTO THE PLAINS SATURDAY NIGHT AND EJECTS NE THROUGH
NEBRASKA BY SUNDAY MORNING. THE LOW-LEVEL MOIST FLOW TURNS TO
NORTH BUT ONLY FOR THE ZONES NORTH OF THE I-70. THIS MAY PROVIDE A
FOCUS FOR SIGNIFICANT SNOWFALL IN THESE ZONES SATURDAY NIGHT. BUT
WITH THE SPEED OF THE LIFTING UPPER LOW...THIS MOIST NORTH FLOW
LOOKS UNLIKELY TO MAKE IT ANY FURTHER SOUTH. ELSEWHERE...THE
SURFACE TROUGH MOVES THROUGH IN THE EVENING VEERING THE LOW-LEVEL
FLOW TO W-NW.

A SECOND DISTURBANCE IN NW FLOW PASSES ON SUNDAY NIGHT WITH
SNOWFALL CONTINUING FAVORING NW-FACING SLOPES. SUNDAY NIGHT
TEMPERATURES MAY BE NEAR OR BELOW CRITICAL TENDER VEGETATION
VALUES. SNOWFALL WILL DIMINISH ON MONDAY THOUGH LIGHT SHOWERS
COULD LINGER IN THE NW CO MTNS INTO TUESDAY.

TEMPERATURES CLIMB ABOVE NORMAL ON TUESDAY AND STAY THERE THROUGH
THE REMAINDER OF THE WEEK. AN OPEN WAVE PASSES THROUGH THE
NORTHERN ROCKIES ON THURSDAY BRINGING WHAT LOOKS LIKE LIGHT
SHOWERS TO THE NORTHERN ZONES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY)
ISSUED AT 310 PM MDT FRI APR 13 2012

EXPECT VFR CONDITIONS THROUGH MIDNIGHT WITH MID-LEVEL CLOUDS BEING
THE RULE ACROSS MOST OF THE FORECAST AREA. AS SNOW OVERSPREADS
AREA AFTER MIDNIGHT...EXPECT PERIODS OF MVFR AND OCNL IFR AS
CIG/VIS DROP. RAIN AND SNOW TOMORROW FOR ALL TAF SITES WILL CREATE
CONDITIONS OF MVFR/IFR UNDER HEAVIER RAINSHOWERS AND SNOW. THESE
CONDITIONS ARE EXPECTED TO CONTINUE FOR THE NEXT 24 HRS AND
BEYOND. MTN OBSCURATIONS WILL BE COMMON ACROSS THE ENTIRE CWA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
     SUNDAY NIGHT FOR COZ003-009-012-017>019.

     WINTER STORM WARNING FROM NOON SATURDAY TO 6 AM MDT MONDAY FOR
     COZ004-010-013.

UT...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
     SUNDAY NIGHT FOR UTZ023-025-028.

&&

SHORT TERM...TGR
LONG TERM...JOE
AVIATION...TGR
Hazardous weather outlook, Apr 13, 4:17 AM MST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
517 AM MDT FRI APR 13 2012

COZ001>014-017>023-UTZ022>025-027>029-141200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
517 AM MDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

COOL AND BREEZY CONDITIONS EXPECTED TODAY WITH SCATTERED SHOWERS
AND A FEW THUNDERSTORMS. THE BEST CHANCE FOR SHOWERS WILL BE
ACROSS THE NORTH. SNOW LEVEL WILL BE NEAR 7000 FEET NORTH AND 8000
FEET SOUTH WITH LIGHT ACCUMULATIONS OVER THE MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MUCH STRONGER LATE SEASON WINTER STORM WILL IMPACT THE REGION
THIS WEEKEND. COOL AND WET WEATHER IS EXPECTED WITH MODERATE TO
HEAVY SNOW IN THE HIGH COUNTRY. WITH THE SNOW LEVEL LOWERING TO
NEAR 5000 FEET SATURDAY NIGHT...ACCUMULATING SNOWFALL WILL BE
POSSIBLE FOR THE HIGHER VALLEYS...ALTHOUGH THE HEAVIEST SNOW WILL
BE CONFINED TO ELEVATIONS ABOVE 7000 FEET. RAIN OR SNOW SHOWERS
WILL BE DECREASING FROM THE WEST ON SUNDAY.

MONDAY AND TUESDAY...UNSETTLED WEATHER CONTINUES WITH LIGHT RAIN
OR SNOW SHOWERS ACROSS THE NORTH AND CENTRAL MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Grand and Battlement Mesas

When
April 13, 4:00 PM MST to April 15, 9:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 19 inches were measured across most of the area.

Winter Storm, Southwestern San Juan Mountains

When
April 13, 4:00 PM MST to April 16, 2:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall accumulations of 8 to 20 inches were measured across the area.

Winter Storm, Northwestern San Juan Mountains

When
April 13, 9:00 PM MST to April 16, 1:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall accumulations of 7 to 14 inches were measured across most of the area.

Winter Storm, Elkhead and Park Mountains

When
April 13, 9:00 PM MST to April 16, 9:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 14 inches were measured across the area.

Winter Storm, Flattop Mountains

When
April 14, 12:00 PM MST to April 16, 11:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 18 inches were measured across the area.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
April 14, 4:00 PM MST to April 16, 8:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 19 inches were measured across most of the area.

Winter Storm, West Elk and Sawatch Mountains

When
April 14, 5:00 PM MST to April 16, 3:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 20 inches were measured across most of the area.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
April 14, 5:00 PM MST to April 16, 12:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 15 inches were measured above the 8000 foot level.

Winter Weather, Upper Gunnison River Valley

When
April 14, 6:00 PM MST to April 15, 9:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 5 inches were measured across the western portion of the area. Locally heavier amounts included 9 inches at Black Canyon of the Gunnison National Park. Highway 50 was closed in the Blue Mesa area for a period of time.

Winter Weather, Debeque to Silt Corridor

When
April 14, 7:00 PM MST to April 15, 9:00 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches were measured in the Mesa and Collbran areas.

Winter Weather, Central Colorado River Basin

When
April 14, 7:00 PM MST to April 15, 12:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 4 inches were measured across most of the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371222, 371228, 371227, 371229, 371231, 371230, 371223, 371225, 371234, 371232, 371233.